Objective: To report a case of fatal exertional heat stroke associated with the use of zuclopenthixol, quetiapine and benztropine.
Case summary: A 36-year-old male with a history of schizophrenia and bipolar disease was working as a roofer during the third day of a heat wave. His medications included zuclopenthixol, quetiapine, benztropine, carbamazepine and levothyroxine. He developed loss of consciousness late in the day and presented to hospital with a Glasgow Coma Scale 3 and a rectal temperature of 42.2 degrees C. He progressed to severe multiple organ dysfunction and asystole, and expired the following morning. Neuroleptic and anticholinergic agents have long been associated with heat alteration, but there are few reports involving the newer antipsychotic agents. Physicians and pharmacists should ensure that appropriate counseling is given to patients receiving these medications regarding early recognition of signs and symptoms and prompt treatment of heat related illness and heat stroke.